Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
181 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes prolonged vaginal bleeding while on Depo shots?

Answered by
Dr.
Dr. Jacqueline Brown

OBGYN

Practicing since :1996

Answered : 1425 Questions

default
Posted on Thu, 12 Nov 2015 in Women's Health
Question: Hi, I'm a 19 year old college student on the deep shot. My period has been going on for nearly 2 months now. there's no pain, mood swings or cramps happening, its just blood. the weird thing is the blood. In the morning and late night, its brown, but in the afternoon, its red. it doesn't leak or flow out as usual. it is just there. meaning i rarely ever have to wear a pad or tampon. I recently had my 2nd deep shot and my period was still going on then too. Please help me and tell me whats wrong with me.
doctor
Answered by Dr. Jacqueline Brown 2 hours later
Brief Answer:
It is common and normal to bleed lightly on the depo shot for 6-12 months

Detailed Answer:
Hello, and I hope I can help you today.

Because the Depo shot is a continuous dose of hormones, you do not get regular menstrual cycles while on it. Most women experience irregular bleeding and spotting for the first 6 months when they first get on the shot. But once your body gets used to it, your bleeding will stop completely, meaning you will not get periods at all... But you are still protected against pregnancy because the shot prevents ovulation.

So the very light bleeding is not your period, it is just a side effect of the shot. It will disappear eventually. There is nothing harmful about not having periods or having light bleeding in between. If you stop using the shot, your regular cycles will come back. I know the bleeding is annoying, but there really isn't much that can be done about it and it goes away in most women by the end of the second shot. In some cases it can last up to a year but this is not typical.

So I encourage you to be patient because the shot is a very effective method of contraception once your body gets used to it. In the meantime, the color of the blood mostly has to do with how fast it is flowing. In the morning, the blood coming out has been sitting in your vagina overnight and that is why it has turned brown, when you are on your feet, the blood looks more red as gravity makes it flow out of your uterus faster.

I hope this information is reassuring and that I was able to adequately answer your question.

Best wishes, Dr. Brown
Above answer was peer-reviewed by : Dr. Vinay Bhardwaj
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Medical Topics

Recent questions on  Uterus

doctor1 MD

I ve had abnormal & heavy bleeding including clots. I took Provera continually for several weeks to thin the lining of my uterus. Stopped taking in...

doctor1 MD

hi doctor iam 36yrs old married for 2yrs 3months.had fibroid uterus before marriage.conceived after 3months of marriage.had an ectopic got...

doctor1 MD

I am 46 year old woman, single, yet to have children. did scan on abdominopelvic. the result says the uterus is bulky. The myometrial echotexture...

doctor1 MD

Hello. I am post op 5 weeks from a vaginal hysterectomy. uterus and cervix removed. I have been feeling great with exception of swelling in my...

doctor1 MD

Why do I have pain in the bladder area and irritation in the vagina after sex it lasts for days. Iam 80 years old

doctor1 MD

What should be the normal cervical length during each stage of pregnancy?

doctor1 MD

Hi doctor, I have PCOD and prominent symptoms of it like facial hairs, lethargy , thinning of hair, irregular period with gaps of 2-3 months...